Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 13, NWS Grand Junction, CO

August 12, 2017Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 12, 2017, 4:52 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:52 PM MDT (22:52 UTC)
Expired
Aug 12, 2017, 7:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS55 KGJT 122252
FFWGJT
UTC019-130145-
/O.NEW.KGJT.FF.W.0013.170812T2252Z-170813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
452 PM MDT SAT AUG 12 2017

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  Northeastern Grand County in east central Utah...

* Until 745 PM MDT

* At 451 PM MDT, Doppler radar indicated a strong thunderstorm 
  producing heavy rain across the warned area. Radar estimates one 
  to two inches of rain have fallen. Flash flooding is expected to 
  begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  Grand County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland and other low lying
spots.

&&

LAT...LON 3938 10935 3926 10915 3917 10931 3926 10949
      3936 10949

$$

MS
2 follow-up statements
084 
WGUS75 KGJT 130029
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
629 PM MDT SAT AUG 12 2017

UTC019-130145-
/O.CON.KGJT.FF.W.0013.000000T0000Z-170813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
629 PM MDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHEASTERN GRAND COUNTY...

At 626 PM MDT, Doppler radar indicated showers and thunderstorms 
continuing to produce heavy rain across the warned area. Radar 
estimates one to two inches of rain have already fallen.

Flash flooding will remain over mainly rural areas of northeastern
Grand County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland and other low lying
spots.

&&

LAT...LON 3938 10935 3926 10915 3917 10931 3926 10949
      3936 10949

$$

MS
244 
WGUS75 KGJT 130139
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
739 PM MDT SAT AUG 12 2017

UTC019-130148-
/O.EXP.KGJT.FF.W.0013.000000T0000Z-170813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
739 PM MDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRAND COUNTY WILL EXPIRE
AT 745 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. However, light to moderate rain showers may pass over the 
area through the evening. Please continue to heed any remaining road 
closures.

LAT...LON 3938 10935 3926 10915 3917 10931 3926 10949
      3936 10949

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:34 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 12, 3:34 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
334 PM MDT Sat Aug 12 2017

.SHORT TERM...(Tonight through Sunday night)
Issued at 334 PM MDT Sat Aug 12 2017

Some light showers lingered across the north this morning with
plenty of sun to work on the moisture in place to fire storms over
all higher terrain this afternoon. Seems a bit more active this
afternoon than yesterday, with convection blossoming across
eastern Nevada, Utah and northern Arizona. This convection to the
west is associated with a shortwave that will be tracking through
the region this evening and overnight. Pretty much all the near
term models are indicating some form of storm activity continuing
through the overnight hours tonight with the HRRR picking up on
this activity fairly well. Storms are expected to increase across
eastern Utah late this afternoon and move into western Colorado
this evening with the east-central Utah and west-central Colorado
corridor being favored for overnight convection through the early
morning hours on Sunday. Increased PoPs as a result as confidence
is a bit higher due to model consistency picking up on this
shortwave with the NAMNest picking up on this activity in
yesterday's model runs. This shortwave disturbance and storm
activity also comes with an increase in precipitable water (PW)
values above an inch for most areas with pockets of 1.25 near the
Four Corners. Expect some lingering isolated to scattered showers
after sunrise Sunday over the eastern zones as this shortwave
progresses eastward. Overnight lows were much cooler the last
couple nights than model guidance suggested, due to the rain-
cooled air from evening and overnight shower activity. Lowered
low temperatures tonight as a result.

Convection is expected to re-fire across the higher terrain
Sunday afternoon as sufficient moisture and enough instability
remains in place with storm activity drifting into valleys late
afternoon and evening as another shortwave tracks across. Expect a
similar day on Sunday like today (Saturday). Storms both days
will be capable of heavy rainfall, frequent lightning, gusty
outflow winds of 40 to 50 mph and some small hail as decent shear
exists for some sustainable updrafts. Most storm activity should
wind down after midnight Sunday night as no distinguishable
shortwave moves through. Cannot completely rule out overnight
convection though so kept some isolated mention in the forecast
for some areas.

.LONG TERM...(Monday through Saturday)
Issued at 334 PM MDT Sat Aug 12 2017

Southwest flow will increase Monday as an upper level trough
deepens over the western states into the Desert Southwest. Good
upper level support exists with the upper level jet to the west
over Utah, so expect a fairly active day on Monday with storm
development. One concern is that some drier air tries to work into
the Four Corners region with this trough. However, plenty of
moisture will remain for storms to fire and become widespread with
strongest storms to fire along the moisture gradient. This
slightly drier air may help to increase instability in the
atmosphere for stronger storms. Activity looks to increase Monday
evening as a leading shortwave moves through the flow for
convection to continue overnight into Tuesday morning. The upper
level trough and associated cold front moves through on Tuesday,
allowing for a fairly active day. Due to the low dew point
depressions, remnant moisture and forcing in place, raised
chances and coverage of storms Monday through Tuesday. Expecting
these to be the most active days.

Cooler air moves in behind this trough with drier air as well. The
pattern overall looks to favor a drying trend from mid-week
through the end of the week for a downturn in storm activity.
Thinking that enough moisture will still hang around for daily
afternoon convection over the higher terrain with most lower
elevations drying out and slowly warming up towards the end of the
week from near normal/slightly below normal values towards
slightly above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM MDT Sat Aug 12 2017

Afternoon thunderstorms are starting to develop over higher
terrain, and over NW Colorado. This trend will continue as storms
move west to east. An area of showers and tstorms is expected to
move from central Utah eastward this evening, bringing a
continuation of convection through the overnight hours. ILS
breakpoints will be reached at times, and potentially MVFR
temporarily in stronger storms if they target the airports.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...JAM
Hazardous weather outlook, Aug 12, 5:25 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
525 AM MDT Sat Aug 12 2017

COZ001>014-017>023-UTZ022>025-027>029-131200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
525 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Similar conditions are in place today allowing more convection to
fire this afternoon and evening. Convection will start around noon
and increase through the afternoon and evening hours. Expect some
heavy rain, gusty winds, and small hail from the stronger cells.

Most activity will die down after sunset but a few stray showers
will linger into the overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Little change for Sunday through Tuesday as plenty of moisture
will lend themselves for more afternoon convection. Winds will
shift Wednesday onwards which will limit showers and storm
formation bringing dry conditions back into the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 12, 1:11 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
111 PM MDT SAT AUG 12 2017

UTZ023-121945-
Eastern Uinta Mountains UT-
111 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTAH AND CENTRAL
DAGGETT COUNTIES UNTIL 145 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Manila, moving east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Uintah and central Daggett Counties.

This includes U.S. Highway 191 in Utah between mile markers 372 and
383.

LAT...LON 4074 10972 4084 10968 4082 10937 4064 10950
TIME...MOT...LOC 1911Z 289DEG 5KT 4077 10963

JAM
Special weather statement, Aug 12, 2:51 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
251 PM MDT SAT AUG 12 2017

COZ002-013-122130-
Flattops CO-Central Yampa River Basin CO-
251 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO BLANCO COUNTY
UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Meeker, or 34 miles south of Craig, moving southeast at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 10783 4014 10769 3997 10730 3976 10751
TIME...MOT...LOC 2050Z 307DEG 14KT 4003 10769

JDC
Special weather statement, Aug 12, 3:19 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
319 PM MDT SAT AUG 12 2017

UTZ023-024-122200-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
319 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UINTAH COUNTY UNTIL
400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whiterocks, moving southeast at 15 mph.

Frequent cloud to ground lightning, half inch hail and wind gusts up
to 50 mph will be possible with this storm.

Locations impacted include...
Vernal, Whiterocks and Maeser.

This includes the following highways...
 U.S. Highway 40 in Utah between mile markers 124 and 133, and
between mile markers 136 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 10952 4024 10976 4045 10998 4054 10998
      4063 10987
TIME...MOT...LOC 2118Z 312DEG 12KT 4052 10989

JDC
Special weather statement, Aug 12, 4:19 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
419 PM MDT SAT AUG 12 2017

COZ006-UTZ025-027-122300-
Grand Valley CO-Arches/Grand Flat UT-Tavaputs Plateau UT-
419 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAND COUNTY UNTIL
500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 38
miles west of Fruita, or 46 miles northeast of Green River, moving
southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Grand
County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 1 and 3.
 Interstate 70 in Utah between mile markers 213 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 10957 3949 10937 3928 10889 3898 10927
TIME...MOT...LOC 2219Z 317DEG 13KT 3933 10941

MS
Special weather statement, Aug 12, 4:33 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
433 PM MDT SAT AUG 12 2017

UTZ024-122315-
Eastern Uinta Basin UT-
433 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 515
PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Fort Duchesne, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Uintah
County.

This includes the following highways...
 U.S. Highway 40 in Utah between mile markers 124 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4027 10984 4042 10970 4019 10920 3997 10941
TIME...MOT...LOC 2232Z 306DEG 22KT 4031 10970

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:11 PM MDTSpecial Weather StatementGJTDaggett34 min
Aug 12, 3:19 PM MDTSpecial Weather StatementGJTUintah41 min
Aug 12, 3:36 PM MDTAreal Flood AdvisoryGJTUintah3 hr
Aug 12, 4:19 PM MDTSpecial Weather StatementGJTGrand41 min
Aug 12, 4:33 PM MDTSpecial Weather StatementGJTUintah42 min

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.